No more AF

Hi I am now almost 4 months post my 5th catheter ablation in 9 months for Atrial Fib and Flutter. I have had no episodes of either since the 5th ablation. I am now off warfarin but still on metoprolol - 47.5 per day.

My cardiologist says I should now be off Metoprolol because of its side effects. I have tried to cut back on my dosage and seem to get an increase in heart rate and a sense of uneasiness each time. Has any one else experienced this or weaned themselves off Metoprolol. Would be interested in hearing from you as I don't think I need to be on Metoprolol.




20 Replies

  • I wasn't on that drug but it took me ages to wean myself off mine by cutting pills in half and gradually reduce intake over several weeks. Worked in the end.

  • Thanks for that Bob. I'll give myself a longer period of weaning off. Appreciate your time.

  • Hi Greg - Like Bob has said, I think if you weaned yourself off your tablets extremely slowly you would be more successful. Perhaps even do it over a couple of months then it won't be such a shock to your heart. I have done this successfully with a different tablet.


  • Thanks Jean. That's what I will do and hope for the best. Thanks for your comment. I will keep you informed on what happens.


  • Hi Greg when I read you'd had 5 ablations, it made me think am I being silly refusing mine, because I'm too scared as the risk of death is 1:800 or 1:1000 depending on who you talk to?

    We're you awake when they did them? I don't want to be awake, but I understand you're under GA for 8-10 hours!

    I guess it would be useful to see statistics to see the different circumstances behind those deaths.

  • Personally I think that they are statistical possibilities rather than actual deaths. I asked my EP years ago when he last killed somebody and he said he never had. That was when I asked him to put me on the list for the week after he did as I knew he would be more careful. LOL

    The problem I think is exacerbated by the ambulance chasers from across the pond who have made it necessary for doctors to give you absolute worst case scenarios in case your relative sue them. Sure there are risks in everything but there is a great (sometimes greater) risk in doing nothing.


    PS Few ablations last 8 to 10 hours . None of mine lasted more than four and a half.

  • Thanks Bob. I guess your right. I should have more trust👍

  • Mine lasted 8+ bob, so some do!

  • Some yes but not many!

  • I just had my first ablation 3 weeks ago all went well, so far so good hope all works out for you

  • Hi Very Busy Mum. After my first couple of ablations there was no fear involved. I was awake for all ablations. The first 4 were about 2,3 and 4 hours long. The 5th one was 7 hours long. Felt no pain and they give you light sedation so was quite relaxing talking to the staff during the procedure. I probably didn't make much sense when I was talking. I was told about the death risk factor, was a bit concerned initially, but I had a fantastic caring EP and great staff in theatre, so felt quite at ease during the 5 procedures. I must admit, after the first 4 failed, I wasn't keen on going back a 5th time but after discussing with my EP/cardiologist it was the only option, other than live with AF which was ruining my life, it was that disturbing. Thanks for your reply and hope you may get some reassurance from this.


  • Thanks Greg , I definitely couldn't be awake, I'm sure I'd have a panic attack! I've had sedation for endoscopes and it was next to useless😩

    I will definitely look into it more as now my AF is getting debilitating.

  • Hi there , I had my ablation in July I had general anaesthetic and was under for six hours , I was doing the easy bit sleeping it was my family that had the hard bit sat waiting for six hours , it was a must for me as the af was interfeering with life too much , won't no the outcome for three months yet but if needed I will have it again anything to get af free x

  • Hi Greg , I find this encouraging I no it took five ablations but your af free brilliant , I'm sat here after one and thinking they might never sort it for me but this gives me hope thank you

  • My goodness 5!! Well done and really wish you good luck🍀

    I think your post will give hope to a lot of people on here.


  • Greg, you mention changes in heart rate but you don't supply any data for comparison. Do you know what you resting pulse was before you started metoprolol? What is it now? What is it when you stop taking the drug?

    The difference in on- vs off-drug may be smaller than you think. If your pulse goes up to, say, 90 bpm, you might have reason to be concerned. If it goes up to 75-80 that in itself should be no big deal.

    My resting pulse is normally 56-62. After my second ablation last May, it was in the mid 70s. A few weeks after the procedure I noticed a slightly stronger beat with a slower pulse. I got my finger to my carotid artery in time to measure a few beats, which I translated to the lower 60s. That was reassuring, because in the moment it seemed a lot slower than that.

    I was on metoprolol in the summer of 2014. It impaired my circulation so much that I was limited in anything challenging. I couldn't swim, work outside in moderate heat (over 75* F), ride my bike at a normal cruising speed (15-20 mph). After I nearly drowned I stopped taking it immediately. The only consequence was that my body returned to its normal aerobic capacity between fibrillations.

    Suggestion: Base your decisions on data, not impressions.

  • Hi Kodaska,

    My resting heartrate prior to ablation was 55-60, post ablations was about 65-72. When I start slowly reducing the metoprolol after 3 days I get periods of 75-85 and I feel really uneasy. I have never got to the stage of being totally off metoprolol. My whole body is pulsating although you can only feel this when resting. Been through a lot of stress lately so will let that settle down and give it another go.


  • What's causing the high heart rate?

    Does it come down from the 75-85 level?

    What kind of "uneasy" is it - physical or psychological? What symptoms go with it?

    Have you stayed off the metoprolol longer than 3 days?

    If there's no other danger to staying off it longer, what would stop you from doing that?

    Is there a possibility that your body's pulsating can lead to some kind of harm?

    Lots of questions here. You can imagine that I'm suggesting collecting a bunch of data about what's happening before making judgments about it. Some of the best data are about stress and fear.

    Stay calm and pay attention. :-)

  • Hi, I have never been off metoprolol since my ablations. When my heart rate started to increase I would go back to my full dose of metoprolol. It is a physical feeling of uneasiness. Guess I am a bit scared of the return of AF too after what I have been through.

    I will give it a good try again soon to get off it.

    Will keep you posted when I do.


  • Wow 5x I can't face going for my second one, I had such a frightening horrendous experience the first time I have cancelled the second one booked in a few weeks time under general A.

    My AF seems to have become a lot less frequent and I have been able to manage with biosprolol as and when I need it . Very best wishes to you you are so brave.

You may also like...